[Skip to Content]
[Skip to Content Landing]
Article
October 1965

The Ocular Toxic Findings With Prolonged and High Dosage Chlorpromazine Intake

Author Affiliations

Burnaby, British Columbia

Arch Ophthalmol. 1965;74(4):460-464. doi:10.1001/archopht.1965.00970040462005
Abstract

Prolonged chlorpromazine therapy has been used extensively in the Provincial Mental Institution, at Essondale, BC, since 1956. The first toxic manifestation of grey-purple pigmentation of the skin was noted in 1958. Ocular toxic effects on 12 patients, involving lens and cornea were reported by Greiner and Berry1 in a series of 21 patients.

In Jan and Feb, 1964, 78 patients were examined of which 50 were on chlorpromazine. These latter form the substance of this review. Twenty-eight were excluded because they had taken other phenothiazine derivatives as well as chlorpromazine, but they exhibited the same ocular findings as those on chlorpromazine alone. Of the patients, 34 were women and 16 men, and they ranged in age from 17 to 70 years (mean age 41 years). Examination was especially directed to the pigmentation of the skin of the face, lids, and the conjunctiva. Biomicroscopy was performed on cornea, iris, and

First Page Preview View Large
First page PDF preview
First page PDF preview
×